Thunderstorm Wind, Accomack
- When
- August 26, 5:54 PM EST
- Where
- Accomack County, 2 mi W of Wallops Is
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.850, -75.517
Numerous trees down.
7 thunderstorm wind, 6 hail, 1 lightning, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 26, 5:43 PM EST, 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 643 PM EDT TUE AUG 26 2003 UPDATE TO INCR POP AND ENHANCE WORDING FOR NRN NECK FOR THIS EVENING...AS IT APPEARS REAR PART OF MCC WILL AFFECT THE NRN NECK W/IN THE HOUR. .PREV AFD... .OVERVIEW...HOT AND HUMID THROUGH AT LEAST THE FIRST PART OF THE WEEKEND...WITH RELIEF COMING FROM A COLD FRONT THAT WILL SLOWLY CROSS THE REGION SOMETIME EARLY NEXT WEEK. .SHORT TERM...LOW TO UPPER LEVEL RIDGE CENTERED OVER CENTRAL PLAINS DRIVING OUR WEATHER THE NEXT 2 DAYS. THUNDERSTORM COMPLEXES WILL MOVE ESE DOWN ITS NRN PERIPHERY AND...IF THEY HOLD TOGETHER AGAINST WNW DOWNSLOPE FLOW...WILL GIVE NRN 1/3 OF CWA CHC TSTMS THRU WED NIGHT. SAME CIRCULATION WILL PUSH A CORE OF WARM AIR IN THE MID LVLS OVER THE SRN PART OF THE CWA TOMORROW...W/ 850 TMPS 20-22+ C (LEANING TOWARDS GFS). WHILE ETA DOES LOWER 850 TMPS ABT A DEG TOMORROW FROM TODAY...GFS RAISES ABT 2 DEG...AND BOTH MODELS INCR 1000-850 THKNS ABT 5 METERS...WHIC IS GOOD FOR ABT A 1 DEG C INCR IN SFC TEMPS FOR WED OVR TOD. EXTRA BENIFIT TO PERSISTANT DEEP WNW FLOW IS THAT IT DOES BEGIN TO DRY THINGS OUT...SO DWPTS TOM WILL BE SLIGHTLY LOWER THAN TODAY...THIS IS MAIN REASON WHY HEAT ADVISORY FOR WED ONLY FOR XTRM SRN TIER CNTIES (XCPT FAR E NE NC) (ONLY AREA XPCT HEAT INDEX AROUND 105...W/ LOWS FOR 2 CONSECUTIVE NIGHTS OF AT LEAST 75). WEAK COLD FRONT CROSSES CWA WED AND WED NGT...DROPPING 850 TMPS BY THU 2-3 DEG...BUT STILL WARM ENGH FOR MOST INLAND LCTNS TO BE A90-L90S. MID ATLC RIDGE BEGINS TO BUILD IN LATE THU INTO FRI... WHICH WILL HELP PROLONG THE REGIONS TIME IN THE HEAT. WILD VARIANCES AMONG MODELS ON TIMING OF FRONTAL SYS ASSOC W/ SFC LOW MVNG FROM GRT LKS THU EVE TO ST LWRNC VALLEY BY FRI EVE...W/ GFS FURTHEST S AND ETA FURTHEST N AND ECMWF IN BETWEEN. GIVEN LARGE DEGREE OF UNCERTAINTY KEPT IN DIURNAL POPS FOR FRI...THOUGH I STILL THINK THERE IS A LIKELY-HOOD WE WILL BE DRY. .EXTENDED...12Z GFS DID A COMPLETE FLIP-FLOP FROM 0Z AND 6Z GFS... AND NOW IS AMONG THE MOST PROGRESSIVE MODELS W/ THE FRONT. THE ECMWF WAS A TAD SLOWER THAN ITS RUN FOR YESTERDAY...W/ THE CANADIAN LEANING TWDS THE ECMWF. THERE IS PRETTY STRONG CONSENSUS THE FRONT WILL NOT COME THROUGH SAT...HOWEVER SUN-TUE ARE FAIR GAME. PLAYED CONSERVATIVE GIVEN TENDANCY OF FRONTS TO HANG UP THIS SUMMER...AND WENT W/ SLOWEST TIMING...NOT BRINGING FRONT INTO CWA TIL LATE MON... AND HAVING IT CROSS CWA TUE. RESULT IS TEMPS GENLY ABV MEX GDNC... AND CHC POS FROM SUN AFTERNOON ON. HOPEFULLY 0Z RUNS WILL SHOW SOME DEVELOPMENT OF CONSENSUS. .MARINE...CONTINUED SUB SCA CONDITIONS. .AVIATION...VFR XCPT FOR ARND TSTMS...AND LCLZD MVFR W/ AM HAZE. .PRELIMINARY TEMPS/POPS... SBY 72 91 71 88 / 30 30 30 10 OXB 75 85 74 82 / 30 30 30 10 WAL 75 87 74 84 / 30 30 30 10 FVX 71 98 70 92 / 10 10 10 10 RIC 73 96 72 90 / 30 30 30 10 PTB 73 98 73 92 / 10 10 10 10 AKQ 72 97 72 91 / 10 10 10 10 PHF 74 93 74 88 / 30 30 30 10 ORF 76 92 76 87 / 10 10 10 10 ECG 75 94 75 88 / 10 10 10 10 .AKQ... .MD...NONE. .VA...HEAT ADVISORY WED FOR VAZ065-079-087. .NC...HEAT ADVISORY WED FOR NCZ012>014-030>032. MALOIT
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-261600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EDT TUE AUG 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... HEAT INDICES COULD REACH AS HIGH AS 110 AT SOME INLAND LOCATIONS WEDNESDAY AND THURSDAY...AND 100 TO 105 AT COASTAL LOCALES. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 22 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): WEATHER.NOAA.GOV/AKQ.
MDZ021>025-270000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 438 PM EDT TUE AUG 26 2003 ...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT... THE WATCH INCLUDES THE FOLLOWING COUNTIES AND INDEPENDENT CITIES... IN MARYLAND...DORCHESTER...INLAND WORCESTER...MARYLAND BEACHES INCLUDING OCEAN CITY...SOMERSET AND WICOMICO. AT 440 PM...WEATHER SERVICE RADAR INDICATED A LINE OF STRONG TO SEVERE THUNDERSTORMS FROM MIDDLEBURG VIRGINIA...TO ROCKVILLE AND BALTIMORE MARYLAND. THE LINE WAS MOVING TOWARD THE SOUTHEAST AT 55 MPH. AT ITS CURRENT RATE OF MOVEMENT...IT WILL REACH NORTHWESTERN PORTIONS OF DORCHESTER COUNTY AROUND 530 PM...THEN CONTINUE TOWARD THE SOUTHEAST TOWARD SALISBURY AND NANTICOKE AFTER 6 PM. THE STORMS HAVE A HISTORY OF STRONG WINDS...AND DOWNED TREES. SHOULD THE STORMS MAINTAIN THEIR INTENSITY...WARNINGS OR STATEMENTS MAY BE NEEDED AS THEY APPROACH THE MARYLAND EASTERN SHORE. STAY TUNED FOR ANY STATEMENTS OR WARNINGS ON LOCAL MEDIA OUTLETS...OR NOAA WEATHER RADIO. REILLY
NCZ015>017-VAZ048-049-061>064-066>078-080>086-088>094-096-097-270245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 448 PM EDT TUE AUG 26 2003 ...HEAT INDICES FROM 100 TO 105 WEDNESDAY ACROSS CENTRAL VIRGINIA...AND PORTIONS OF SOUTH CENTRAL...EAST CENTRAL...AND SOUTHEAST VIRGINIA...AND FAR EASTERN NORTH CAROLINA... AN AREA OF HIGH PRESSURE ALOFT WILL USHER IN THE WARMEST AIR OF THE SEASON...RAISING TEMPERATURES AT MOST INLAND LOCATIONS TO THE MID TO UPPER 90S ON WEDNESDAY. THIS HEAT COUPLED WITH INCREASING HUMIDITY...WILL PRODUCE HEAT INDEX VALUES ON TODAY FROM 100 TO 105 ACROSS CENTRAL VIRGINIA...PORTIONS OF SOUTH CENTRAL VIRGINIA...AND INLAND AREAS OF EAST CENTRAL AND SOUTHEAST VIRGINIA...AND FAR EASTERN NORTHEAST NORTH CAROLINA. DRINK PLENTY OF WATER...BEFORE...DURING AND AFTER SPENDING TIME OUTDOORS DURING THE HEAT OF THE DAY. STRENUOUS ACTIVITIES SHOULD BE REDUCED OR RESCHEDULED TO THE COOLEST TIME OF THE DAY. MAKE SURE PETS AND LIVESTOCK HAVE ADEQUATE WATER AND SHELTER FROM HEAT AND FULL SUNSHINE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT WEATHER.NOAA.GOV/AKQ MALOIT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0629 PM EDT TUE AUG 26 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0608 PM 10 W SALISBURY MD 0 MPH TSTORM WIND
08/26/03 WICOMICO
0550 PM CAMBRIDGE MD WIND DAMAGE
08/26/03 DORCHESTER NUMEROUS TREES AND POWER
LINES DOWN
PFMPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
0652 PM EDT TUE AUG 26 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0608 PM 10 W SALISBURY MD 60 MPH WIND GUST
08/26/03 WICOMICO
0550 PM CAMBRIDGE MD WIND DAMAGE
08/26/03 DORCHESTER NUMEROUS TREES AND POWER
LINES DOWN
PFMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0654 PM EDT TUE AUG 26 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM OCEAN CITY MD 0 MPH WIND GUST
08/26/03 WORCESTER 62 MPH WIND GUST
0630 PM PRINCESS ANNE MD WIND DAMAGE
08/26/03 SOMERSET TREES DOWN...WIND GUST EST
70 MPH
PFMThe national radar mosaic for the moment the first event began.
7 thunderstorm wind, 6 hail, 1 lightning, 1 tornado. Local standard time, as filed.
Numerous trees down.
Trees down.
Lightning strike caused fire to 2 homes.
Tornado (F0) briefly touched down and downed numerous trees and caused considerable tree damage. Trees sheared and twisted by tornado.
Golfball to 2 inch hail damaged vehicles. Crop damage reported southeast of Warsaw due to hail.
Trees and power lines down.
Trees down.
Numerous trees down on roads.
Numerous trees down on roads.
Numerous trees down on roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyThe tornado archive for Virginia, 2003Warnings in Virginia, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375360, 5375349, 5375350, 5375352, 5375353, 5375351, 5375355, 5375354, 5375356, 5375357, 5375358, 5375359, 5375363, 5375361, 5375362.